Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 64, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Aug 1, 2002, 1:39 PM EDT for Antrim County, Charlevoix County, Michigan. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2002, 1:39 PM EDT (17:39 UTC)
- Expired
- Aug 1, 2002, 2:30 PM EDT
- In force
- 51 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
Counties Antrim County, MI, Charlevoix County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 1:56 PM EDT | Thunderstorm Wind 50 E | Advance, MI | Numerous trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 11:20 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 5.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1197 J/kg
- Mixed-layer CIN
- -228 J/kg
- Mixed-layer LCL
- 1131 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
846 WUUS53 KAPX 011739 SVRAPN MIC009-029-011830- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 139 PM EDT THU AUG 1 2002 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ANTRIM COUNTY IN NORTHWEST LOWER MICHIGAN CHARLEVOIX COUNTY IN NORTHWEST LOWER MICHIGAN * UNTIL 230 PM EDT * AT 134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF ELLSWORTH...MOVING SOUTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL REACH... ADVANCE AROUND 145 PM EDT EAST JORDAN AROUND 150 PM EDT ALBA AROUND 210 PM EDT REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH ALONG WITH DIME SIZED OR LARGER HAIL. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES. LAT...LON 4486 8491 4516 8537 4532 8527 4512 8486
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 11:29 AM EDT, 2 hours 10 minutes earlier.
Area forecast discussion, Aug 1, 11:29 AM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1129 AM EDT THU AUG 01 2002 FIRST LINE OF CONVECTION OVER WESTERN UPPER PENINSULA WEAKENED AS IT APPROACHED EASTERN UPPER PENINSULA EARLIER THIS MORNING. THIS MOST LIKELY DUE TO MODERATELY STRONG CAP IN PLACE. THIS CAP IS FORECAST TO RAPIDLY WEAKEN THIS AFTERNOON AS STRONG TROUGH AND ASSOCIATED COLD FRONT PROGRESS TO THE SOUTHEAST TOWARD THE CWA. IN ADDITION... AREA GETS INTO COUPLED JET WITH LF QUAD OF 100 KNOT TO THE NORTHWEST AND RR QUAD OF 95 KNOT JET TO THE NORTHEAST. ALL SEVERE WX INDEXES LOOK IMPRESSIVE THROUGH 00Z WITH LI/S AROUND -6...TOTAL TOTALS AROUND 50...AND K INDEXES AROUND 35. ALSO OF NOTE...THETA-E RIDGING OVER THE ENTIRE AREA WITH PW/S RISING TO AROUND 1.50 INCHES. WINDS PRETTY UNI-DIRECTIONAL OUT OF THE SOUTHWEST AND FREEZING LEVEL WAS 14,500 ON THE APX 12Z SOUNDING. ONE LIMITING FACTOR IS THAT ABUNDANT CLOUD COVER HAS LIMITED DAYTIME HEATING. HOWEVER WITH STRONG DYNAMICS ON THE INCREASE ACTIVITY IS EXPECTED TO INCREASE THIS AFTERNOON WITH THE MAIN THUNDERSTORM THREAT OF STRONG WINDS AND HAIL TO AROUND 1 INCH. HAZARDOUS WEATHER STATEMENT ADDRESSES THESE TWO FACTORS. ZONE UPDATE WILL MAKE SHOWER AND THUNDERSTORMS DEFINITE FOR THIS AFTERNOON ALL AREAS. SEVERE THUNDERSTORM WATCH ALSO JUST HOISTED FOR ALL OF APX NORTHERN LOWER MICHIGAN COUNTIES THROUGH 4 PM THIS AFTERNOON. .APX...SEVERE THUNDERSTORM WATCH THROUGH 4 PM MIZ016>036-041-042. SULLIVAN
In the hours before
Special weather statement, Aug 1, 10:37 AM EDT, 3 hours 2 minutes before
MIZ008-015>036-041-042-020200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1037 AM EDT THU AUG 01 2002 ...THERE IS A RISK OF SEVERE WEATHER ACROSS EASTERN UPPER AND NORTHWEST LOWER MICHIGAN THROUGH EARLY TONIGHT... * THREAT AREA....EASTERN UPPER MICHIGAN AND NORTHWEST LOWER MICHIGAN. * DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. * HAZARDOUS WEATHER THREAT...THUNDERSTORM WIND GUSTS OF 60 TO 80 MPH AND 1 INCH HAIL. * TIME OF HAZARDOUS WEATHER THREAT...THROUGH 10 PM. * FOR INFORMATION REGARDING ONGOING...POSSIBLY HAZARDOUS WEATHER CONDITIONS PLEASE REFER TO WWW.CRH.NOAA.GOV/APX/ (ALL LOWER CASE). IF LATER INFORMATION FURTHER SUPPORTS THIS HAZARDOUS WEATHER THREAT...APPROPRIATE WATCHES AND/OR WARNINGS WILL BE ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. SULLIVAN
Local storm report, Aug 1, 11:29 AM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD, MI
1129 AM EDT THU AUG 1 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 AM 6 W PARADISE MI WIND DAMAGE
08/01/02 CHIPPEWA TREES DOWN REPORTED BY
COOPERATIVE OBSERVER AT
TAHQUAMENON FALLS STATE
PARK
CJCSpecial weather statement, Aug 1, 11:54 AM EDT, 1 hour 45 minutes before
MIZ016>036-041-042-012000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1154 AM EDT THU AUG 1 2002
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL 400 PM EDT THURSDAY
AFTERNOON. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN NORTHEAST LOWER MICHIGAN
CHEBOYGAN...PRESQUE ISLE...MONTMORENCY...ALCONA...OSCODA...
IOSCO...ROSCOMMON...OGEMAW...ARENAC...GLADWIN AND ALPENA
IN NORTHWEST LOWER MICHIGAN
ANTRIM...OTSEGO...GRAND TRAVERSE...KALKASKA...CRAWFORD...
BENZIE...MANISTEE...WEXFORD...MISSAUKEE...CHARLEVOIX...EMMET AND
LEELANAU
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 8:16 PM EDT | Severe Thunderstorm Warning | APX | Alpena, Presque Isle | 59 min |
| Jul 31, 8:30 PM EDT | Special Marine Warning | APX | 105 min | |
| Aug 1, 7:57 AM EDT | Special Marine Warning | APX | 63 min | |
| Aug 1, 8:04 AM EDT | Severe Thunderstorm Warning | APX | Chippewa, Mackinac | 56 min |
| Aug 1, 8:11 AM EDT | Special Marine Warning | APX | 2 hr | |
| Aug 1, 8:11 AM EDT | Special Marine Warning | APX | 2 hr | |
| Aug 1, 8:58 AM EDT | Severe Thunderstorm Warning | APX | Chippewa, Mackinac | 62 min |
| Aug 1, 9:00 AM EDT | Special Marine Warning | APX | 2 hr | |
| Aug 1, 9:00 AM EDT | Special Marine Warning | APX | 2 hr | |
| Aug 1, 10:07 AM EDT | Special Marine Warning | APX | 53 min | |
| Aug 1, 10:07 AM EDT | Special Marine Warning | APX | 53 min | |
| Aug 1, 10:44 AM EDT | Special Marine Warning | APX | 2 hr | |
| Aug 1, 10:51 AM EDT | Special Marine Warning | APX | 114 min | |
| Aug 1, 10:51 AM EDT | Special Marine Warning | APX | 114 min | |
| Aug 1, 11:38 AM EDT | Special Marine Warning | APX | 82 min | |
| Aug 1, 1:22 PM EDT | Special Marine Warning | APX | 53 min | |
| Aug 1, 1:22 PM EDT | Special Marine Warning | APX | 53 min | |
| Aug 1, 1:22 PM EDT | Special Marine Warning | APX | 53 min | |
| Aug 1, 1:48 PM EDT | Tornado Warning | APX | Charlevoix | 27 min |
| Aug 1, 2:04 PM EDT | Severe Thunderstorm Warning | APX | Otsego | 41 min |
| Aug 1, 2:13 PM EDT | Severe Thunderstorm Warning | APX | Cheboygan | 47 min |
| Aug 1, 2:18 PM EDT | Tornado Warning | APX | Otsego | 27 min |
| Aug 1, 2:45 PM EDT | Special Marine Warning | APX | 90 min | |
| Aug 1, 2:45 PM EDT | Special Marine Warning | APX | 90 min | |
| Aug 1, 2:45 PM EDT | Special Marine Warning | APX | 90 min | |
| Aug 1, 3:25 PM EDT | Special Marine Warning | APX | 95 min | |
| Aug 1, 4:03 PM EDT | Special Marine Warning | APX | 87 min | |
| Aug 1, 4:09 PM EDT | Severe Thunderstorm Warning | APX | Mackinac | 96 min |
| Aug 1, 4:17 PM EDT | Severe Thunderstorm Warning | APX | Chippewa | 88 min |
| Aug 1, 4:55 PM EDT | Special Marine Warning | APX | 80 min | |
| Aug 1, 4:55 PM EDT | Special Marine Warning | APX | 80 min | |
| Aug 1, 4:55 PM EDT | Special Marine Warning | APX | 80 min | |
| Aug 1, 4:55 PM EDT | Special Marine Warning | APX | 80 min | |
| Aug 1, 5:03 PM EDT | Special Marine Warning | APX | 87 min | |
| Aug 1, 5:03 PM EDT | Special Marine Warning | APX | 87 min | |
| Aug 1, 5:03 PM EDT | Special Marine Warning | APX | 87 min | |
| Aug 1, 5:34 PM EDT | Severe Thunderstorm Warning | APX | Benzie, Charlevoix, Emmet, Leelanau | 56 min |
| Aug 1, 5:43 PM EDT | Severe Thunderstorm Warning | APX | Mackinac | 47 min |
| Aug 1, 6:02 PM EDT | Special Marine Warning | APX | 88 min | |
| Aug 1, 6:02 PM EDT | Special Marine Warning | APX | 88 min | |
| Aug 1, 6:02 PM EDT | Special Marine Warning | APX | 88 min | |
| Aug 1, 6:13 PM EDT | Severe Thunderstorm Warning | APX | Manistee | 47 min |
| Aug 1, 6:25 PM EDT | Severe Thunderstorm Warning | APX | Benzie, Grand Traverse, Leelanau | 50 min |
| Aug 1, 6:32 PM EDT | Tornado Warning | APX | Cheboygan | 28 min |
| Aug 1, 6:50 PM EDT | Tornado Warning | APX | Presque Isle | 40 min |
| Aug 1, 6:58 PM EDT | Severe Thunderstorm Warning | APX | Manistee | 47 min |
| Aug 1, 7:13 PM EDT | Severe Thunderstorm Warning | APX | Grand Traverse | 47 min |
| Aug 1, 7:25 PM EDT | Special Marine Warning | APX | 95 min | |
| Aug 1, 7:25 PM EDT | Special Marine Warning | APX | 95 min | |
| Aug 1, 7:51 PM EDT | Tornado Warning | APX | Presque Isle | 39 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.